The NHS advises that several key groups of people should take steps before taking this medication
If you’re coming down with the flu or suffering from aches, you may reach for paracetamol. Often praised for its ability to ease various pains and symptoms, around 200 million packets of this painkiller are sold over the counter each year in the UK alone.
Nevertheless, you may be surprised to learn that paracetamol isn’t quite suitable for everyone. In fact, certain people are advised to consult a health professional before taking this drug to avoid any unwanted side effects.
According to the NHS, this especially includes anyone who has suffered an allergic reaction to medicines, including, but not limited to, paracetamol, in the past, alongside others who have a history of kidney or liver problems.
Others who should consult medical advice beforehand include:
- People who take certain medications
- People with liver or kidney problems
- Anyone who regularly drinks more than the maximum amount of alcohol recommended (14 units per week)
- People who weigh less than 50kg (eight stone) might require a lower dosage
- Anyone who has ever had an allergic reaction to paracetamol or another medicine
Further advice from the NHS explains: “Paracetamol is a common painkiller used to treat aches and pain. It can also be used to reduce a high temperature. It’s available to buy from a pharmacy or shop, but you may be able to get 1g tablets on prescription if you have long-term pain.
“It comes as tablets, capsules, syrup, powder that you mix with water, or suppositories. The 1g tablets are only available if prescribed by a doctor. Paracetamol is also available combined with other painkillers and anti-sickness medicines. It is used in a wide range of cold and flu remedies.”
Paracetamol is generally safe to use with most prescription medications and antibiotics, but there are some exceptions. If you are prescribed warfarin to prevent blood clots or any medication for epilepsy or tuberculosis, it is advisable to consult a doctor before taking paracetamol.
Meanwhile, in the case of other painkillers, the NHS adds: “It’s safe to take paracetamol with other types of painkiller that do not contain paracetamol, such as ibuprofen, aspirin or codeine. Do not take paracetamol alongside other medicines that contain paracetamol. If you take two different medicines that contain paracetamol, there’s a risk of overdose.”
Typical adults can take two 500mg tablets four times in 24 hours, with a minimum interval of four hours between doses. It is recommended not to take more than eight tablets within this timeframe.
Although paracetamol remains safe for most situations, this guidance follows a study from the University of Nottingham that highlighted potential dangers of prolonged use. The research, published last November, warned that repeated doses in elderly patients could increase the risk of heart, gastrointestinal, and kidney problems.
As part of their analyses, scientists examined medical records from 180,483 people aged 65 and over who had been prescribed paracetamol. They compared them with 402,478 similar-aged people who had not used the medication.
READ MORE: Five health studies on diet, flu risks, Alzheimer’s and more that you need to know
The results proved alarming, showing that ‘prolonged paracetamol usage’ could substantially increase chances of ‘serious complications’, including heart failure, elevated blood pressure, gastric ulcers, and chronic kidney disease.
Consequently, the research team urged a ‘careful reconsideration’ of prescribing paracetamol as the primary option for managing persistent pain.
Lead author Professor Weiya Zhang explained at the time: “Whilst further research is now needed to confirm our findings, given its minimal pain-relief effect, the use of paracetamol as a first-line pain killer for long-term conditions such as osteoarthritis in older people needs to be carefully considered.”
For more information on paracetamol, visit the NHS website. Always read the packaging for specific instructions on taking drugs like Disprol, Hedex, Medinol, Panadol, and others containing paracetamol as an active ingredient, as instructions may vary.